Glucosamine and cholesterol

PEOPLE'S PHARMACY

February 24, 2002|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

Q. I have heard that some people taking glucosamine and chondroitin experience increased cholesterol. I believe I am one of them.

I have been taking this combination for arthritis pain. This year when I went in for my yearly blood test, my cholesterol had gone up from 160 to 324. I could hardly believe it.

I have cut back on the pain formula and am now trying to bring my cholesterol down. Could glucosamine and chondroitin be responsible?

A. We have heard from many readers that their cholesterol rises when they take glucosamine and chondroitin, but there are no scientific studies to substantiate this potential side effect.

We are interested in other people's experience with glucosamine and cholesterol. If you have such a story to share, please send it to the People's Pharmacy, Dept. G&C, P.O. Box 52027, Durham, NC 27717. We will use this information to help guide research on this question.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.